North Dakota, 2011High Wind in North Dakota, February 13, 2011
February 13, 2011 · NWS BIS · 36 events in 36 counties and zones
An area of deep low pressure moving across south central Canada, combined with high pressure building across Montana, resulted in high winds across western and central North Dakota on February 13. Many areas experienced sustained winds of 40 mph or greater, with several peak wind gusts in excess of 60 mph.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of deep low pressure moving across south central Canada, combined with high pressure building across Montana, resulted in high winds across western and central North Dakota on February 13. Many areas experienced sustained winds of 40 mph or greater, with several peak wind gusts in excess of 60 mph. A semi trailer was blown over in Billings County resulting in injury (direct) to the driver.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 13, 6:37 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Feb 13, 6:37 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
637 AM CST SUN FEB 13 2011
.UPDATE...CHECKED CURRENT WINDS TO FORECAST. UPDATED TEMPERATURES
THIS MORNING.
&&
.DISCUSSION...MORE EXPOSED AREAS STARTING TO MIX SOME OF THE WINDS
DOWN. MINOT AFB SHOWING WINDS GUSTING TO 35 MPH AT THIS TIME.
12Z/6 AM CST SOUNDING FROM BISMARCK INDICATES 1000 FT AGL WINDS
OF 42 KTS AND 2000 FT WINDS OF 62 KTS. CURRENT FORECAST LOOKS
GOOD FOR HIGH WIND WARNING BEGINNING AT 15Z/9 AM CST.
&&
.AVIATION...CHECKED FOR POSSIBLE WIND SHEAR ISSUES. SO FAR ENOUGH
OF THE LOW LEVEL WINDS MIXING DOWN SO NOT MEETING WIND SHEAR
CRITERIA. OTHERWISE VFR CONDITIONS TODAY INTO TONIGHT. VERY STRONG
WEST TO NORTHWEST WINDS TODAY INTO 03Z MONDAY WITH SUSTAINED
WINDS OF 25KT TO 35KT AND GUSTS TO AROUND 45KT TO 50KT BY OR
SHORTLY AFTER 15Z. LOWEST CEILINGS ARE EXPECTED ACROSS KMOT THIS
AFTERNOON AT AROUND 4KFT AS CLOUDS/ISOLATED SHOWERS DEVELOP MAINLY
NORTH AND EAST OF THE AERODROME.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.
&&
WAA
Hazardous weather outlook, Feb 13, 4:26 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
426 AM CST SUN FEB 13 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
426 AM CST SUN FEB 13 2011 /326 AM MST SUN FEB 13 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA
THROUGH EARLY TONIGHT. SUSTAINED WINDS WILL INCREASE TO AROUND 40 MPH
WITH GUSTS TO 60 MPH THIS AFTERNOON AND EVENING. PLEASE VISIT THE
BISMARCK NATIONAL WEATHER SERVICE WEBSITE AT WWW.WEATHER.GOV/BIS
FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR RAIN AND SNOW THURSDAY...BECOMING ALL SNOW
THURSDAY NIGHT INTO FRIDAY MORNING. SOME SNOWFALL ACCUMULATIONS
LIKELY THURSDAY NIGHT INTO FRIDAY MORNING. MUCH COLDER AIR WILL
RETURN FRIDAY INTO THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
COOPERATIVE OBSERVERS AND WEATHER SPOTTERS ARE ENCOURAGED TO CALL
THE NATIONAL WEATHER SERVICE WITH WIND SPEED REPORTS OR ANY WIND
DAMAGE THAT MAY RESULT FROM THE STRONG WINDS FORECAST TODAY INTO
EARLY TONIGHT.
KS
High Wind, Adams
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Adams forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Public
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
This was a public report.
High Wind, Billings
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Billings forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was recorded by the North Dakota Department of Transportation sensor at Fryburg. The high winds blew over a semi trailer on Highway 85 25 miles north of Belfield. The driver of the truck was slightly injured (direct).
High Wind, Bottineau
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Bottineau forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
High Wind, Bowman
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
A peak sustained wind of 40 mph was recorded by the North Dakota Department of Transportation sensor at Bowman.
High Wind, Burke
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Burke forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
High Wind, Burleigh
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Property damage
- $20,000
- Reported by
- RAWS
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
A peak sustained wind of 44 mph was recorded at the Long Lake RAWS site 2.5 miles east of Moffit.
High Wind, Dickey
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Dickey forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
High Wind, Divide
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Divide forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
A peak wind gust of 67 mph was recorded by the North Dakota Department of Transportation sensor at Crosby.
High Wind, Dunn
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
A peak wind gust of 63 mph was recorded by the cooperative observer at Halliday.
High Wind, Emmons
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Emmons forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
High Wind, Foster
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Foster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
High Wind, Golden Valley
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Grant forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
High Wind, Hettinger
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
High Wind, Kidder
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Kidder forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
High Wind, La Moure
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- La Moure forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was recorded at Edgeley.
High Wind, Logan
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Logan forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
High Wind, McHenry
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- McHenry forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
High Wind, McIntosh
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- McIntosh forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
A peak sustained wind of 40 mph was recorded by the North Dakota Department of Transportation sensor at Wishek.
High Wind, McKenzie
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
A peak sustained wind of 52 mph was recorded by the North Dakota Department of Transportation sensor at Grassy Butte.
High Wind, McLean
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- McLean forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $20,000
- Reported by
- COOP Observer
A peak wind gust of 59 mph was recorded by the cooperative observer at Garrison.
High Wind, Mercer
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Mercer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
A peak sustained wind of 40 mph was recorded by the North Dakota Department of Transportation sensor at Golden Valley.
High Wind, Morton
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Morton forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $20,000
- Reported by
- AWOS
A peak sustained wind of 40 mph was recorded at the Mandan airport.
High Wind, Mountrail
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Mountrail forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
High Wind, Oliver
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Oliver forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
High Wind, Pierce
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Renville forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, Rolette
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Rolette forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
A peak sustained wind of 43 mph was recorded at Rolla.
High Wind, Sheridan
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
A peak sustained wind of 45 mph was recorded by the North Dakota Department of Transportation sensor at Denhoff.
High Wind, Sioux
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
High Wind, Slope
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Slope forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
High Wind, Stark
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Stark forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
A peak wind gust of 60 mph was recorded at Dickinson.
High Wind, Stutsman
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Stutsman forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
A peak sustained wind of 47 mph was recorded by the North Dakota Department of Transportation sensor at Medina.
High Wind, Ward
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Ward forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $20,000
- Reported by
- ASOS
A peak sustained wind of 43 mph was recorded at the Minot Air Force Base.
High Wind, Wells
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Wells forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
High Wind, Williams
- When
- February 13, 9:00 AM CST to 9:00 PM CST
- Where
- Williams forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
A peak sustained wind of 40 mph was recorded by the North Dakota Department of Transportation sensor at Ray.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, February 13, 201169 kt wind · 16 events
- High Wind in North Dakota, February 13, 201112 events
- High Wind in South Dakota, February 13, 201151 kt wind · 8 events
- Blizzard and High Wind in Alaska, February 13 to 15, 201161 kt wind · 5 events
- Wildfire in Arkansas, February 13 to 17, 20114 events
- High Wind in Nebraska, February 13, 201155 kt wind · 3 events
- Flash Flood and Flooding in Montana, February 13 to 25, 20113 events
- High Wind in Colorado, February 13, 201186 kt wind · 2 events
- High Wind in Minnesota, February 13, 20112 events
- Winter Storm in Wyoming, February 13, 20111 event
- High Wind in Idaho, February 13, 201150 kt wind · 1 event
- High Wind in South Dakota, February 13, 201157 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274977, 274986, 274989, 274991, 274992, 274996, 274997, 275005, 275006, 275007, 275008, 275009, 275010, 275011, 275012, 275013, 275014, 275015, 275016, 275017, 275018, 275019, 275020, 275021, 275022, 275023, 275024, 275026, 275028, 275030, 275031, 275034, 275036, 275039, 275040, 275042.